Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 7, NWS Chicago, IL

April 20, 2000Kankakee County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 20, 2000, 1:40 AM CDT for Kankakee County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 20, 2000, 1:40 AM CDT (06:40 UTC)
Expired
Apr 20, 2000, 2:15 AM CDT
In force
35 min
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kankakee County, IL

The radar

The Chicago radar (KLOT), 56 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 2:10 AM CDTThunderstorm Wind 50 EKankakee, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 334 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
334 m²/s²
0-3 km storm-relative helicity
489 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 200643
SVRCHI
ILC091-200715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
140 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANKAKEE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 215 AM CDT

* AT 140 AM CDT...A SPOTTER REPORTED A SEVER THUNDERSTORM OVER SAUNEMIN
  WITH HAIL UP TO ONE INCH...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  HERSCHER AROUND 155 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF NICKELS.
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
  VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.



LAT...LON 4113 8826 4101 8826 4102 8780 4123 8803 &

WILSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:45 PM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, Apr 19, 2:45 PM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
245 PM CDT WED APR 19 2000

SURFACE OBSERVATION AND SATELLITE LOOPS SHOW SURFACE LOW OVER
NORTHERN NEBRASKA...WITH A WARM FRONT EXTENDING ACROSS IOWA TO THE
SOUTHERN BORDER OF OUR CWA. A COLD FRONT/DRYLINE EXTENDS FROM
WESTERN IOWA BACK TO WEST TEXAS. DECENT MIDLEVEL CAP SHOULD PREVENT
CONVECTION OUT IN THE PLAINS UNTIL LATE THIS AFTERNOON. THIS
ACTIVITY WILL EVENTUALLY ROLL INTO THE AREA LATER THIS EVENING AND
OVERNIGHT. AS A MIDLEVEL JET PUNCHES INTO THE PROGRESSIVE TROF...A
NEW SURFACE LOW WILL DEVELOP OVER NORTHERN MISSOURI
OVERNIGHT...MOVING TO EASTERN INDIANA BY SUNSET THURSDAY. THIS
SURFACE PATTERN SHOULD KEEP US IN FAIRLY PERSISTENT PRECIPITATION
THROUGH MUCH OF THE DAY ON THURSDAY BEFORE DRY AIR AND SUBSIDENCE
TURN THE RAIN OFF LATE IN THE DAY.

WINDS WILL PICK UP AS THE SURFACE LOW APPROACHES...WITH AT LEAST
BREEZY CONDITIONS THUROSDAY THROUGH FRIDAY.

THE WEEKEND STILL LOOKS DRY WITH A WARMING TREND.

.CHI...GALE WRNG NRN 1/2 LKMICH

JHV

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:11 AM CDTSevere Thunderstorm WarningLOTBoone, Winnebago34 min
Apr 20, 1:22 AM CDTSevere Thunderstorm WarningLOTFord, Livingston38 min
Apr 20, 2:14 AM CDTSevere Thunderstorm WarningLOTKankakee31 min
Apr 20, 5:45 AM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, Will30 min
Apr 20, 6:30 AM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle, Livingston45 min
Apr 20, 6:42 AM CDTSevere Thunderstorm WarningLOTFord33 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningLOTKendall, Will60 min
Apr 20, 7:00 AM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee60 min
Apr 20, 7:37 AM CDTSevere Thunderstorm WarningLOTCook51 min
Apr 20, 7:37 AM CDTSevere Thunderstorm WarningLOTDuPage, Kane51 min
Apr 20, 9:51 AM CDTSevere Thunderstorm WarningLOTFord, Livingston39 min
Apr 20, 9:51 AM CDTSevere Thunderstorm WarningLOTIroquois39 min
Apr 20, 10:09 AM CDTTornado WarningLOTIroquois36 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.